Connecticut, 2003

Winter Storm in Connecticut, February 7 to 8, 2003

February 7 to 8, 2003 · NWS BOX · 3 events in 3 counties and zones

A winter storm passing southeast of Nantucket brought heavy snow to northern Connecticut. Totals of 5 to 10 inches were common in Hartford, Tolland, and Windham counties with the greatest amounts reported in Windham County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A winter storm passing southeast of Nantucket brought heavy snow to northern Connecticut. Totals of 5 to 10 inches were common in Hartford, Tolland, and Windham counties with the greatest amounts reported in Windham County. No significant storm damage was reported, mainly due to the fluffy, light nature of the snow as temperatures dropped into the teens and 20s during the height of the storm. The main impact was on travel, as motorists failed to negotiate slick roadways. State police handled dozens of fender-benders on the highways but no injuries were reported.Officially, the storm total at Bradley International Airport in Windsor Locks was 5.3 inches. Other snowfall totals as reported by trained spotters included 12 inches in Woodstock; 11 inches in Mansfield, Thompson, and South Killingly; 10 inches in East Hartford, Glastonbury, Storrs, Stafford Springs, Ashford, Pomfret, and Danielson; 8 inches in Farmington, Newington, Hartford, East Windsor, and Coventry; and 6 inches in Granby.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 7, 3:20 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 7, 3:20 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
320 AM EST FRI FEB 7 2003

SURFACE HIGH PRES S OF NOVA SCOTIA WITH RIDGE EXTENDING ACROSS
SOUTHERN NEW ENGLAND.  1011 MB LOW PRES ORGANIZING ALONG
CAROLINA/GEORGIA COAST. 1039 MB HIGH PRES OVER CENTRAL ROCKIES
AND CENTRAL PLAINS WITH RIDGELINE EXTENDING TO GREAT LAKES.

.SHORT TERM (TODAY THRU SATURDAY)...
ETA AND AVN/GFS ARE SIMILAR IN EVOLUTION OF TODAY/S PATTERN.  BOTH
MAINTAIN POSITIVE TILT TO UPPER TROF AS IT MOVES THRU GREAT LAKES
TODAY AND ACROSS NEW ENGLAND TONIGHT.  BOTH TAKE CAROLINA SURFACE
LOW THROUGH 38.5N 70W TODAY...AND SOUTH OF NOVA SCOTIA TONIGHT.  ETA
RUNS A TAD STRONGER (15 KTS) WITH H250 JET.  ETA ALSO WETTER WITH
PCPN FIELD...GIVING STORM QPF OF 1 INCH TO ACK AND 1/2 INCH TO NZW-
SFZ-BDR...GFS IS SIMILAR TO ETA ON QPF FOR NRN/WRN MASS AND SW NH...
BUT ONLY 1/2 INCH OF WATER ALONG SOUTH COAST.

THICKNESSES ALL SUPPORT SNOW...AND PROJECTED STORM TRACK ALSO
SUGGESTS SNOW.  SO P-TYPE NOT AN ISSUE.  MAIN PROBLEM FOR THIS
PACKAGE IS FINE-TUNING SNOW AMOUNTS.  STRONG 2D FRONTOGENESIS MOVES
ACROSS SOUTH COAST AND ISLANDS 16-20Z...THIS WILL SERVE TO ENHANCE
SNOWFALL RATES...ESPECIALLY ALONG THE SOUTH COAST.  EXISTING
WARNING AREA LOOKS FINE...WILL NOT CHANGE.  WILL PUSH UP AMOUNTS IN
MUCH OF ADVISORY AREA TO REFLECT EXPECTED QPF AND TEMPS IN THE
UPPER 20S/ARND 30.  WL GO WITH 4-6 IN RI/SE MASS...3-5 IN NRN CT...2-
4 ALONG MASS PIKE CORRIDOR.  AS A RESULT OF THIS...WILL BE
EXPANDING THE ADVISORY TO INCLUDE SPRINGFIELD/WORCESTER/BOSTON.

LINGERING PERIOD OF SNOW ALONG EASTERN MASS THIS EVENING BUT
OTHERWISE PCPN TAPERS OFF TNGT.  HIGH PRESSURE BUILDS IN CLEARING
AND COLD FOR SATURDAY.  MAX TEMPS UPSTREAM YESTERDAY WERE IN THE
M20S TO L30S AND FCST H850 TEMPS ARE AROUND -8C/18F...WILL GO
WITH M20S TO L30S FOR MAXT TODAY.  TEMPS UPSTREAM THIS MORNING ARE
IN THE SINGLE NUMBERS AND TEENS...EVEN A FEW BELOW ZERO READINGS.
SINGLE NUMBERS AND TEENS LOOK GOOD FOR MIN TEMP RANGE TONIGHT.

HIGH PRESSURE SATURDAY SO EXPECT DRY WEATHER.  TEMPS ALOFT -12C TO
-14C...MIXING TO H900...SO MID 20S TO LOW 30S AGAIN LOOKS
REASONABLE.

.LONGER TERM...
NXT SYS TO AFFECT AREA IS A CLIPPER ON MON...BUT ENUF AMPLITUDE TO
THE ERN N AMERICA TROF TO PICK UP SRN STRM ENERGY/MOISTURE.  THE
00Z GFS RUN DVLPS SFC LOW OF SIMILAR STRENGTH AND ALG SIMILAR TRACK
AS TODAYS SYS.  THE ERLIER 12Z GFS ENSEMBLES SHOWED AT LEAST A
HINT OF REDVLPMNT S OF NEW ENG.  ETA THRU 84H HANGS ONTO TO STGR NRN
LOW THO SUBTLE HINTS OF CSTL DVLPMNT VIA MSLP AND OMEGA FIELDS.
GEM STICKS WITH NRN SYS ONLY.  BELIEVE ENUF SIGNS FOR AT LEAST
SOME SCNDRY DVLPMNT ALG COAST.  H85 LOW AS DEPICTED BY GFS
NOT AS WELL DVLPD AS TODAYS SYS BUT CONNECTION WITH NRN SYS YIELDS
POTENTIALLY SMWHT GRTR FRONTOGENIC FORCING FURTHER N. ALSO...UPR
JET...160 KT...PROGGED TO BE CLOSER. WITH ONCE AGAIN REL HI SNOW/WE
RATIOS MOST OF SNE...MON EVENT HAS ERLY LOOK OF ADVSY SN CRIT ACRS
MUCH OF AREA WITH PSBLY HVIER AMNTS AGAIN IN SE...IF ENUF SCNDRY
CSTL DVLPMNT CLOSE TO SHORE.  INCRG CONFID ON AT LEAST SOME MSBL SN
ALL AREAS MON...BUT BEING DAY 4 WILL KEEP POPS IN HI CHC CAT.

WILL INDCT CHC OF LINGERING SN SHWRS MON NGT AND EVEN INTO ERLY TUE
MRNG IN E WITH PASSAGE OF UPPER S/W TROF.

MON/MON NGT S/W TROF PASSAGE WILL USHER IN ARCTIC AIR MASS...WITH
LTST OPTNL RUN OF GFS STILL SHOWING -26C H85 AIR RCHG NW BORDER OF
CWA BY 00Z WED.  WITH FRESH SN COVER LKLY EVERYWHERE...HAVE TWEAKED
TUE NGT/WED TEMPS DOWN EVEN A LTL FURTHER.  STILL LOOKS LIKE WE MAY
RCH WIND CHILL ADVSY CRIT TUE NGT/WED.

MARINE...BEST PRES GRADIENT REMAINS WELL OFFSHORE AS LOW PASSES
TODAY/TONIGHT.  WINDS THROUGH 5K FT REMAIN AT OR BELOW 30 KTS.  WILL
GO WITH SCA IN CAA FLOW BEHIND LOW TNGT AND EARLY SAT.  GRAD PICKS
UP AGAIN IN STG CAA TUE/TUE NGT...AND GALE FORCE WINDS A PSBLTY...
SPCLY OUTER WATERS.  HAVE BROUGHT SEAS UP FM PREV FCST BASED ON WNA
AND OPC GUID.

.BOX...
CT...WINTER WEATHER ADVY CTZ002>004.
MA...WINTER STORM WARNING MAZ020>024.
  ...WINTER WEATHER ADVY MAZ009-011>019
NH...NONE.
RI...WINTER STORM WARNING RIZ006-007.
  ...WINTER WEATHER ADV RIZ001>005.
MARINE...SCA MAY BE REQD TNGT AND SAT ALL BUT BOS HARB AND NARRA BAY.

BABCOCK/THOMPSON
Hazardous weather outlook, Feb 6, 3:50 PM EST, 13 hours 10 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
350 PM EST THU FEB 6 2003

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY AND TONIGHT.

FOR FURTHER DETAILS ON CURRENT OUTLOOKS/WATCHES/WARNINGS/ADVISORIES
PLEASE REFER TO THE NWS-TAUNTON WEB SITE AT (ALL LOWER CASE):
HTTP://WWW.ERH.NWS.NOAA.GOV/ER/BOX .

.DAYS TWO THROUGH SEVEN...

FRIDAY...WINTER STORM WARNING IS IN EFFECT FRIDAY FOR THE IMMEDIATE
SOUTH COAST OF RHODE ISLAND AND MASSACHUSETTS...INCLUDING CAPE
COD...NANTUCKET...MARTHAS VINEYARD AND BLOCK ISLAND.  THIS INCLUDES
THE CITIES OF WESTERLY...NEWPORT...NEW BEDFORD AND WAREHAM.  BY
FRIDAY EVENING...SNOWFALL TOTALS ARE EXPECTED TO RANGE BETWEEN 4 AND
8 INCHES ACROSS THIS AREA...WITH 5 TO 10 INCHES FOR MARTHAS VINEYARD
AND NANTUCKET.

FARTHER NORTH...A WINTER WEATHER ADVISORY HAS BEEN ISSUED FRIDAY FOR
NORTHERN CONNECTICUT...THE REMAINDER OF RHODE ISLAND AND EXTENDING
EASTWARD INTO SOUTHEAST MASSACHUSETTS.  THIS INCLUDES THE GREATER
HARTFORD AND PROVIDENCE AREAS...ATTLEBOROUGH...TAUNTON AND PLYMOUTH.
BY FRIDAY EVENING...SNOWFALL TOTALS HERE ARE EXPECTED TO RANGE
BETWEEN 2 AND 4 INCHES.

THERE WILL BE A SHARP SNOWFALL GRADIENT FROM SOUTH TO NORTH...THUS
ANY DEVIATION IN STORM TRACK WILL SHIFT THE AREA OF HEAVIEST
SNOWFALL.

MONDAY...LATEST COMPUTER MODEL PROJECTIONS INDICATE A CHANCE OF SNOW
ON MONDAY.  THERE IS A POTENTIAL FOR SEVERAL INCHES.

TUESDAY AND WEDNESDAY...A VERY COLD ARCTIC AIR MASS WILL AFFECT THE
REGION TUESDAY THROUGH WEDNESDAY.  SUBZERO TEMPERATURES AND
DANGEROUS WIND CHILLS OF BELOW -15 ARE POSSIBLE FOR A LARGE PORTION
OF INTERIOR SOUTHERN NEW ENGLAND TUESDAY NIGHT.  IF THE COLD AIR
MATERIALIZES...WIND CHILL ADVISORIES MAY BECOME NECESSARY.

.SPOTTER CALL TO ACTION STATEMENT...
AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR
FRIDAY/S WEATHER SITUATION AND BE PREPARED TO RELAY REPORTS TO THE
NATIONAL WEATHER SERVICE.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

NOCERA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Hartford

When
February 7, 5:00 AM EST to February 8, 7:00 PM EST
Where
Hartford forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

Winter Storm, Tolland

When
February 7, 5:00 AM EST to February 8, 7:00 PM EST
Where
Tolland forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Windham

When
February 7, 5:00 AM EST to February 8, 7:00 PM EST
Where
Windham forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.827, -71.977 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340287, 5340288, 5340289.